Skip to Main Content

++

Substance-Related Disorders

++
++
++

A 19-year-old man is brought to the emergency room by his distraught parents who are worried about his vomiting and profuse diarrhea. On arrival, his pupils are dilated, his blood pressure is 175/105 mm Hg, and his muscles are twitching. His parents report that these symptoms started 2 hours earlier. For the past few days he has been homebound because of a sprained ankle, and during this time he has been increasingly anxious and restless. He has been yawning incessantly and has had a runny nose. From which of the following drugs is this man most likely to be withdrawing?

++
++
++

a. Heroin

++
++

b. Alcohol

++
++

c. Phencyclidine (PCP)

++
++

d. Benzodiazepine

++
++

e. Cocaine

+
++

The answer is a. (Kaplan and Sadock, pp 659-662.) Craving, anxiety, dysphoria, yawning, lacrimation, pupil dilatation, rhinorrhea, and restlessness are followed in more severe cases of withdrawal from short-acting drugs such as heroin or morphine by piloerection (cold turkey), twitching muscles and kicking movements of the lower extremities (kicking the habit), nausea, vomiting, diarrhea, low-grade fever, and increased blood pressure, pulse, and respiratory rate. Untreated, the syndrome resolves in 7 to 10 days. With longer-acting opiates, such as methadone, the onset of symptoms is delayed for 1 to 3 days after the last dose; peak symptoms do not occur until the third to eighth day, and symptoms may last for several weeks. Although very distressing, the opioid withdrawal syndrome is not life-threatening in healthy adults, but deaths have occurred in debilitated patients with other medical conditions.

++
++
++

A woman brings her infant in to see the pediatrician because she is concerned that her child is not developing normally. The infant has growth retardation, microphthalmia, short palpebral fissures, midface hypoplasia, a short philtrum, a thin upper lip, and microcephaly. Which of the following diagnoses is it most likely the mother had during her pregnancy with this child?

++
++
++

a. Bipolar disorder

++
++

b. Major depressive disorder

++
++

c. Illness anxiety disorder

++
++

d. Alcohol use disorder

++
++

e. Cocaine use disorder

+
++

The answer is d. (Kaplan and Sadock, p 634.) This woman is likely suffering from alcohol dependence because her child is showing the classic signs of a fetal alcohol syndrome. This syndrome affects approximately one-third of all infants born to women afflicted with alcoholism. Besides the signs this infant has, one can see delayed development, hyperactivity, attention deficits, learning disabilities, intellectual deficits, and seizures in these children. Cocaine use disorder, as well as the other ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.